Sticking and falling

Can anyone help me?I'm fed up with sticking and falling over. I broke my humerus (upper arm) last September when I fell over in the hall, then last week I fell in the kitchen and I broke the same arm just above the wrist. Then this week to crown it all whilst getting into the car I fell and broke my nose on the door sill. I take 3 madopar tablets and 2 amantadine per day. I feel like I might feel better if i stop taking all the tablets. What do you think?

15 Replies

oldestnewest
  • Hi,camper.I 'm really sorry for your accidents.My father used Stalevo and it seemed helpful,but a doctor suggested madopar.He started taking them,but after 20 days he was obviously worse,movement icluding.Now,he is on Stalevo again.I ve read that in this disease a drug may be good for a patient and not good for another,for my father madopar is not good for sure.Wish you the best,keep strong.

  • Sorry not sure what your illness is. My husband suffered with PSP, he did not take any medication but as time went by he fell more and more, sadly he lost his fight earlier this week best wishes to you x

  • PAT0, I'm so sorry to hear about your husband and send you my sincere condolences. At least you can take some comfort knowing that he has been released from the grip of this terrible condition. May you gain strength knowing thi, over the week to come.

    Peter2

  • Hi Camper, my husband has PSP and takes no medication to help with his stability and mobility, however, he does take antidepressants (Citalipram) which certainly helps with his mood. He has had psp for probably about 4-5 years and now falls on a regular basis, at least 2-3 times a day. the falls mainly occur when he stands up from a chair, and no matter what we do he seems unable to follow simple instruction to avoid/alleviate falling. On a more positive note, once he is up he can still walk quite well, albeit slowly. The down side for him/us now, is that he is increasingly having difficulty in swallowing and his speech is loosing strength.

    Sorry this doesn't really answer your question.

    Best wishes from Peter2

  • Hi Camper, I know exactly what you are going through as my husband is the same, and he stopped taking all his prescribed drugs except painkillers. Amantadine was the last he stopped and all round physically and mentally he has been better without it but his balance and "sticking to the floor" have not improved (or got any worse for that matter) in the 9 months he has been drug-free. We have found that a 2-wheeled zimmer frame is useful in steadying when standing or turning, and gives him greater confidence to get around the house. Outside he uses a 4-wheeler walker with a seat so that he can have a rest when needed. Other than that, any exercise to keep the muscle tone helps enormously. Tom has had psp symptoms since at least 2003, was wrongly diagnosed with parkinsons in 2004 and then with psp in 2007, and he is still fairly mobile and enjoys his food, and keeps fighting this horrible affliction, but the hardest thing to get to grips with is that he has to do things differently, in line with what his body does now, not like in his head when he was super fit - thats when accidents happen. He is learning to take a deep breath and plan the next move before he does it. Hope this helps you a bit and best wishes from Ann

  • Hi Anniemay,

    thanks for your reply .I've been saying to my husband I need to get a zimmer frame with 2 wheels so what you have said is really helpful. The only thing really wrong with me is the sticking and falling which I find hard to come to terms with. I was originally diagnosed with parkinsons but the last time I saw my neurologist he said I had PAGF (pure akinesia gate freezing.) even the parkinsons nurse didn't know what that was.I wondered whether I was getting PSP but up to now -touch wood- I don't have any problems with my eyes. I've felt like giving up the pills but I'm waiting for an appointment with my neurologist so I'll see what he says.

    Also the walker I have has only got 3 wheels and I can't use it at the moment as my arm is in plaster.I'll have to do what your husband does take a deep breath before I plan the next move.! All the best to you and your husband

    Camper

  • Dorothy-Thompson

    My has husband has PSP and he does not take any medication as we have been told that there is nothing he can take. He tries to exercise as much as possible, he falls occasionally, he eats well and sleeps reasonably well, but all in all, he's not too bad, although his movements are becoming increasingly more and more stiff as time goes on. But, oh, if only there was something he could take to improve his moods and temper, life would be so much sweeter!!

    regards to all.

    dorothy-thompson

  • Hi Dorothy,

    My husband had terrible moods and was loosing his temper at the slightest provocation. I put up with this, but when our daughter came home to live whilst doing post grad studies, she told him in no uncertain terms what she thought of his behaviour. It was at this point he agreed to seek help. He was prescribed Citalapram and after about a month he was almost a changed person. This happened about18 months ago. Sadly the psp is consuming more and more of the person he was and although very quiet and loosing mobility, he is in a better frame of mind.

    Best wishes to you and your husband.

    Peter3.

    Let's fight on. Our daughter is running the London marathon for The PSP Association.

  • hi

    great that your dauhgrtw is doing rh e Marathon fo rPsp

    lol jil;

  • Hi Peter3

    I have heard much about Citalapram, in fact my GP prescribed it for me for what she called anxiety - I had initially gone to the surgery because I was feeling breathless all the time. After less than a few weeks of taking it, I felt much better and am no longer on it. However, I don't think my husband would agree to it, he does not see anything wrong with his behaviour, but he was agressive with me even before PSP, ho-hum.

    The London Marathon starts just near where we live, I'll cheer your daughter on if I see her logo!

    best wishes

    dorothy-thompson

  • Hi Dorothy,

    My husband too could be verbally aggressive and he had a very quick temper before psp started. It is so hard coping not only with the condition but also the moods. The psp has slowed him down incredibly and mood wise he has mellowed.

    To happier things, my daughter will be wearing one the green PSPA running tops for the marathon. If she has got her act together, she should have her name printed on it, Sarah or Saz. Not sure one she has used.

    My husband, self and a few family members hope to be somewhere the start.

    Best wishes Dorothy, I find your blogs and replies to other blogs helpful.

    Peter3.

  • Hi,camper You have to be careful I am one of those to suffer from PSP. Though it only 9 months I fall occasionally. I now take ayurvedic medicines he alopthy doctors said there is no cure for PSP the ayurveda doctor says it can be cured . The first one he has reduced my cough .It was there since 2007 I started cough from Australia. I told him my eyes closes He said that he would come to it after my cough completely stops I will keep you posted.

  • Thanks for all your replies. I saw my neurologist last week and he told me to gradually come off my medication as I might not need it. So I'm in the process of doing just that and hoping the falls won't get any worse!

  • Dear Camper,

    Can I recommend that you check you don't have osteoporosis. There are medications that can make your bones stronger if you do fall again. The other thing which might help is balance blaster training from a physiotherapist. There is a lot of evidence that Tai Chi reduces falls with Parkinson's disease, my guess would be that it would benefit PSP as well, though there is no evidence.

  • Hi, my mother has PSP and often says that her Madopar (10 a day) makes her feel sleepy etc but when she missed a day's medication 2 weeks ago due to a clerical error she was clearly a LOT worse than without it. I am glad you have been advised to reduce it slowly rather than just stopping.

You may also like...